Tramadol Sleep Effects
Tramadol is one of the least powerful opioids, but it’s still addictive due to how it interacts with the opioid receptors in the brain. Like most opioids, tramadol’s ability to impact brain chemistry can lead to trouble sleeping.
Chronic use of tramadol can even lead to the development of serious side effects, like respiratory depression caused by sleep apnea.
Are you or a loved one experiencing trouble sleeping due to tramadol? This could be a sign of tramadol abuse, and Zinnia Health can help. If you have questions, call our helpline at (855) 430-9439 to speak to our caring team.
Does Tramadol Affect Your Sleep?
One of the most well-known side effects of tramadol is drowsiness. It can also make you feel dizzy, lightheaded, and sleepy. However, taking tramadol regularly doesn’t make you sleep more. While it reduces your alertness and cognitive function, tramadol can actually cause you to sleep less and sleep less deeply.
Even when taking tramadol as a painkiller prescribed by your doctor, sedation is common. When used for chronic pain, the sleep-related side effects of tramadol are typically considered tolerable, especially since sleep problems are one of the most common side effects of any pain medication. However, taking tramadol against medical advice can lead to complications.
Misusing tramadol means taking more than prescribed, taking it more often than prescribed, or taking it for reasons other than pain relief.
All these use cases are a form of substance abuse, and with controlled substances like tramadol, abuse can quickly lead to an addiction. Once tramadol addiction forms, an individual will likely experience compounding problems, including worsening sleep quality.
Are Sleep Problems Caused by Tramadol Dangerous?
If you or a loved one are misusing tramadol, one of the most common symptoms you might overlook is changes in sleep patterns.
A person taking tramadol will spend less time in rapid eye movement (REM) sleep, which is the deep, restorative phase of sleep that leaves us feeling well-rested in the morning. As a result, if you’re taking tramadol, you might wake up in the morning still feeling drowsy.
While drowsiness may not seem like a major side effect at first thought, continued lack of REM sleep can actually lead to sleep deprivation. The trouble is that sleep deprivation combined with the use of opiates can greatly increase your risk of serious side effects.
Over time, a lack of quality sleep can result in:
- Higher blood pressure
- Increased risk of heart disease and heart attack
- Increased risk of stroke
- Changes in appetite resulting in weight loss
Changes in your sleep patterns caused by tramadol can also impact how your brain produces and uses a chemical known as serotonin, which is responsible for balancing sleep, mood, and other important processes.
Changes in your body’s serotonin levels can be especially dangerous if you are currently taking antidepressants or suffering from a mood disorder like depression or anxiety.
Eventually, sleep deprivation can contribute to the development and worsening of mood disorders. Plus, it can lead to sleep-related problems like obstructive sleep apnea, which can cause trouble breathing while you sleep.
If sleep apnea worsens, it can be fatal due to respiratory depression, which essentially means your body is suffocating as you sleep. Sleep apnea can also lead to organ damage due to oxygen deprivation at night. What’s more, sleep apnea often goes undetected, especially if you sleep alone.
For all these reasons, it’s important to take tramadol use and the associated sleeping problems seriously.
Tramadol is addictive, but it can be hard to recognize the signs of drug abuse. If you think you or a loved one are suffering from a substance use disorder, Zinnia Health can help. Call our helpline anytime, day or night, at (855) 430-9439 for advice.
Recovering From Tramadol Misuse
Even with low doses, tramadol addiction can form. This is because tramadol works on the body’s central nervous system (CNS), and while less powerful than other opioid medications, it still leads to intense pain relief and an elevated sense of well-being that can be addictive.
Because tramadol interacts with the brain’s chemistry, suddenly stopping it can lead to tramadol withdrawal, which leads to additional side effects.
When withdrawing from a synthetic opioid like tramadol, especially when you’ve been taking it in higher doses, you may experience intense symptoms like:
- Lethargy, drowsiness, and extreme sleepiness
- Mood swings, including irritability
- Muscle weakness and flu-like symptoms
- Constipation, diarrhea, and nausea
- Intense drug cravings
The uncomfortable symptoms of tramadol withdrawal often lead an individual to relapse and take a dose (sometimes a bigger dose than normal) to get rid of the withdrawal symptoms, but this can lead to a medical emergency in the form of an overdose.
For these reasons, slowly detoxing from tramadol is important to minimize withdrawal symptoms and safely recover from side effects like sleep-related issues.
Treatment Options for Tramadol Misuse
Everyone undergoes withdrawal symptoms when they stop taking a drug like tramadol. What matters is how you manage the withdrawal process. A proper detox is a gradual process that minimizes the discomfort caused by withdrawal and the potential health risks that come along with changes in your brain’s chemistry. Fortunately, you don’t have to go through recovery alone.
Multiple recovery options exist for those currently experiencing tramadol addiction or any other substance use disorder. What counts is that you understand these options and the complexities that come along with recovering from using multiple substances at once (also known as polydrug abuse) or recovering from substance use disorder while suffering from anxiety, depression, or a similar condition.
Both inpatient and outpatient treatment programs exist to help individuals recover from opioid addiction in the least disruptive and safest way possible. There are also varying levels of care. For instance, inpatient treatment can mean hospitalization or enrollment in a residential facility. If you have questions about the process, it’s time to get answers from a trusted source.
How Zinnia Health Can Help
The Drug Enforcement Administration (DEA) acknowledges that opioids like tramadol can contribute to sleep problems, but that’s far from the only risk associated with drug use. If you or a loved one are taking tramadol and you suspect a potential addiction, you don’t have to walk the recovery path alone.
Need advice on substance use and recovery? Zinnia Health can help you discover customized treatment options over a caring, confidential phone call. Just reach out to our team at (855) 430-9439 or visit our website to learn more.